Introducing Mood 24/7, a new tool that helps you track your mood from day to day using your mobile phone.Try it today!

Antidepressants and Migraine Drugs Don't Mix: FDA

Combining SSRIs and triptans can cause serious health problems, FDA warns.

THURSDAY, July 20 (HealthDay News) -- People who combine Prozac and similar antidepressants with migraine drugs called triptans run the risk of a life-threatening condition called serotonin syndrome, the U.S. Food and Drug Administration warns.

The antidepressants, which also include Zoloft, Paxil and Lexapro, are called selective serotonin reuptake inhibitors (SSRIs). The FDA said on Wednesday that it probably would recommend changes to the drugs' labels as more information became available, the Associated Press reported.

In a second warning, the FDA said babies born to mothers who take SSRIs are at significantly greater risk of a dangerous lung problem called persistent pulmonary hypertension (PPHN). The condition causes high blood pressure in the lungs' blood vessels, restricting oxygen intake into the bloodstream, the AP reported. The condition affects one or two babies per 1,000 born.

The FDA urged makers of the antidepressants to change their labels to include information about PPHN. At the same time, the agency warned that expectant mothers taking antidepressants should not discontinue the drugs without first talking with a doctor, the AP reported.

Ask a Question

Get answers from our experts and community members.

View all questions (4508) >